MAUDE Adverse Event Report: COOK INC ENDOSCOPIC CHOLANGIOGRAPHY SET; GBZ CATHETER, CHOLANGIOGRAPHY

COOK INC ENDOSCOPIC CHOLANGIOGRAPHY SET; GBZ CATHETER, CHOLANGIOGRAPHY
Model Number N/A
Medical Device Problem Codes Material Separation (1562); Sticking (1597); Structural Problem (2506); Physical Resistance (2578)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 03/07/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
International customer reported that a cook endoscopic cholangiography set was provided to a surgeon for trial.The surgeon commented that the 5 fr catheter was a tight fit into the needle.The surgeon completed the procedure without any incidents or complications.There are no reported adverse patient consequences.The surgeon then opined that there exists a strong risk that the distal end of the catheter could be cut or sliced off by the needle when the catheter is extracted after it was fully engaged and passed the distal end of the needle.The surgeon demonstrated this concern to the sales representative.There was no patient involvement at the time of this demonstration, accordingly there is no reported adverse patient consequence associated with this potential malfunction.The device is reportedly available for examination.The device has not been received as of the date of this report.
 
Additional Manufacturer Narrative
A review of the documentation, dimensional verification, functional testing, device history record, drawing, manufacturing instructions, specification and quality control data was conducted during the investigation.The device history record for lot number 7465744 was reviewed and noted no non-conformances in the manufacturing department.The device history records for the component lots ic7375653 and ic7375663 were reviewed and no non-conformances were noted.A complaint history search revealed this complaint to be the only reported complaint associated to the complaint lot number.One used product was returned for further investigation.A device failure analysis was performed on the returned device.Dimensional and functional verification tests were performed.The top down projection of the bevel and catheter outer diameter were measured and both fell within the manufacturing specifications.Since the failure mode pertained to the catheter passing through the needle, the inner diameter was measured.A 0.068¿ gauge pin was able to pass through the inner diameter of the needle at the end hole.The catheter outer diameter was 0.067¿, less than the measured inner diameter of the needle.It was noted that significant resistance was encountered when advancing the catheter through the inner diameter of the needle.Once the catheter reached the needle bevel, it could not advance any more.For the needle to slice the end of the catheter off, a very ¿abrupt tug¿ would be needed to slice the catheter off since the beveled end of the needle is dulled during the manufacturing process.This ¿abrupt tug¿ could have come from the fact that the interface between the catheter and needle was not smooth.Since the surface finish and inner diameter inside the needle could not be checked, the root cause may have been due to the surface finish on the inner diameter of the needle, i.E.Manufacturing related.We will notify the appropriate personnel and continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.

Brand Name
ENDOSCOPIC CHOLANGIOGRAPHY SET
Common Device Name
GBZ CATHETER, CHOLANGIOGRAPHY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6463419
Report Number1820334-2017-00599
Device Sequence Number18951782
Product Code GBZ
UDI-Device Identifier00827002031968
UDI-Public(01)00827002031968(17)191122(10)7465744
Combination Product (Y/N)N
Initial Reporter CountryAU
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberECS-500-TUOHY
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 03/07/2017
Supplement Date Received by Manufacturer09/15/2017
Initial Report FDA Received Date04/06/2017
Supplement Report FDA Received Date10/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1